It takes time to get used to living your life in three hour stages.  After my diagnosis of Parkinson’s, in 2017, I was initially given medication called Madopar; co-beneldopa.  This provides levodopa and that enables my brain to produce dopamine.  Parkinson’s gradually kills the part of the brain that produces dopamine and so this boost helps to restore the functions that otherwise increase our disability.  It only works for as long as there are cells in the part of the brain, called the substantia-nigra, that are still alive to make use of it.

     Initially, my doses were 1 x 25mg/100mg of co-beneldopa every five hours.  Effectively, I took just three of these per day.  Taking this medication was like receiving a miracle.  So much of the function that had been lost to me, was returned.  I felt alive again and I had a renewed vigour for life.  I was able to do so many more things.  My fatigue was reducing and my physical abilities were restoring.  It was what is known in the Parkinson’s community as the beginning of the ‘honeymoon period’.

     To anyone entering the honeymoon period, as I did back then, brace yourself.  You are in for a wonderful experience in many ways but this is the time in which you will also have to experience people saying to you “You can’t have Parkinson’s, you don’t seem at all unwell.” or “Are you sure you have Parkinson’s?  Maybe it’s just psychological, because you seem to be really healthy?” and so on.  These people mean well, and it is important to remember that when you find yourself reacting with incredulity, hurt and even hostility.  They will not know most of your battle to live as a person with Parkinson’s and they will simply be responding to what they see.  This is where I would recommend that you are explicit in your communication with people in your life about the difficult days and educate them about your treatment programme, as you go forward, so that they understand the broader picture.

     Unfortunately, every half year I would attend my neurology review, with my neurologist, and we would learn of my further decline as Parkinson’s progressed.  I would come away with a new strategy for coping and my medications regimen would be changed.  So, I soon went to a dose of my medication every four hours and then, as it is today, every three hours with an additional slow-release version to get me through the night without cramping, restless legs or a variety of other symptoms.

     Today, I am at almost two and a half years since diagnosis.  My daily medication has increased in dosage and in variety.  I now take my co-beneldopa every three hours from 7am – 10pm plus the overnight, slow release version after that.   Additionally, I take Rasagiline, Roprinirol and Clonazepam; as a sleep aid.  I also take Tramadol for an extra boost of pain relief on an ad-hoc basis; which is minimal and not daily.

     From the outset, you learn about ‘wearing off’ times, where levodopa is concerned.  As you get closer to the next dose of medication you are due, the prior dose begins to wear off.  Initially, wearing off happens very close to the time of your next dose but, sadly, over time wearing off starts to happen far earlier.  This is why the frequency of doses, for me, was increased from the original five hourly  doses down to now the three hourly.

     In reality, my medication now starts to wear off after around an hour and a half.  My neurologist has confirmed that this represents that the disease is now fast progressing.  This is why, as time has moved on, the additional medications have been provided.  They work to resolve certain symptoms of Parkinson’s, which helps make up for what the co-beneldopa stops doing as wearing off commences.  They also play a role in helping to improve or extend the efficacy of the co-beneldopa, thus minimising the wearing off.

     For me, given the rate of increase in the progression of my Parkinson’s, my neurologist has now increased my neurology reviews from every five-six months to every two months.  He stated that he was reluctant to suggest that the co-beneldopa is increased, for this can have considerable side-effects.  For now, the doses of Roprinirol have been increased and can still be increased a little further before the next options are considered.

     At some point, there may be no further options to consider.  I would hope that will not happen until much later in life but there is the possibility that I will reach a point of drug resistance; for the part of my brain that is dying may die off completely and so the medication will not have access to any of the brain cells it needs to work on.

     When I was first diagnosed, my neurologist said to me that the average life expectancy following diagnosis is fifteen years.  He told me that the minimum is generally seven years and that, given my age and that I have Young Onset Parkinson’s Disease, I should achieve what is considered the top level of life expectancy following diagnosis; thirty years.  This would see me into my seventies and so that seemed reasonable enough.

     With the status of my disease now being fast progressing, I have to assume that my thirty years may be reducing somewhat, but I like to remain open minded, as new medications are being researched and developed.  In fact, while there is a big drive for a cure for Parkinson’s, there is a great deal of work being done to develop medication that will simply slow the progression of the disease.  Time will tell.

     Never, ever give up hope and never fall into believing that you have to have limits placed upon you by data and statistics.  We continue to evolve in our capabilities and we continue to develop new treatments.  Keep fighting on.  Work at it. Do Parkinson’s well.  Find support and share the experience with others who have Parkinson’s.  There is much to share and much to learn.  All of these aspects can make the difference.

    For now, I continue to live my life in three hourly stages.  I am aware that I will have a good 1-2 hours after taking my medication and that anything from one and a half hours into my dose, my symptoms begin to return and so this is when I must take care, pace myself more and be alert to my risks.  I should ideally rest more at this point and then prepare myself for my next dose.

    I have learnt the importance of sharing this experience with those closest to me; not least of all simply by writing these articles.  Those closest to me will be affected by how I have to live my life.  They will need to understand that there are the boosts to, and the restoration of, some function followed by the wearing off and the return of difficulty and even disability.  They will need to be reminded that the disease is degenerative and, therefore only gets worse.  They will need to know this, so that they can come on this journey with me.  They will need to know this so that we can all recognise my difficulties and my needs in certain situations.

     I am lucky to have great friends who have heard me, when I have described my experience.  They read these articles and they ask me questions.  They have become used to me often needing to take a nap at social events where we may be gathering for something fun over a long day.  They are aware that I have limitations in physical capability and so they always offer me an option that works for me and they have understood some of the cognitive difficulties that have become apparent.

     For example, if they want to plan something social, they will speak with my husband because I can have difficulty in managing appointments or planning.  They have become used to me getting stuck mid-sentence or going blank when trying to find a certain word. They have become familiar and understanding of my prosopagnosia; or face blindness, which they have seen over the years but which researchers seem to increasingly suggest is part of the Parkinson’s.   I absolutely encourage everyone with Parkinson’s, or any chronic illness, to take your family and friends on that journey with you.  Not doing so would be a very lonely experience, I suspect.

     Do push for regular neurology reviews, if you are not getting them.  Do monitor your symptoms and go to your neurology reviews prepared to be able to describe your symptoms and the impact of Parkinson’s on your life.  Do develop a keen sense of awareness about the ‘wearing off’ of medication and how you will need to manage that.

(C) Dean G. Parsons. 2019.

Advertisements